Wyoming, 2023Hail in Wyoming, May 25, 2023
May 25, 2023 · NWS RIW · 2 events in 2 counties and zones
Strong to severe thunderstorms developed in the lee of the Absaroka Mountains and moved eastward across the Bighorn Basin, bringing large hail to portions of Park and Big Horn Counties.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $5,000
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Strong to severe thunderstorms developed in the lee of the Absaroka Mountains and moved eastward across the Bighorn Basin, bringing large hail to portions of Park and Big Horn Counties.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Riverton, WY wrote its last area forecast discussion before the first event at May 25, 11:56 AM MST, 1 hour 37 minutes earlier.
Area forecast discussion, May 25, 11:56 AM MST, 1 hour 37 minutes before
Area Forecast Discussion
National Weather Service Riverton WY
1256 PM MDT Thu May 25 2023
.DISCUSSION...(This afternoon through Thursday)
Issued at 1248 PM MDT Thu May 25 2023
The stubborn trough set up across the western US remains in place,
keeping an active weather pattern across Wyoming. Accordingly,
widespread showers and thunderstorms are expected again this
afternoon. While mixing has brought dewpoints down into the upper
30s and lower 40s for most, diurnal heating will still aid in
relatively widespread MLCAPE values of 500-1000 J/kg. A slightly
better environment for convection will exist in the northern
portions of the CWA where moisture and instability will be
maximized. Given the dewpoint depressions and high LCLs, gusty
outflow winds will be the primary concern with storms today (as
usual). Otherwise, warmer than normal high temperatures will
continue this afternoon.
While the scattered convection will end after sunset this evening,
less widespread showers will linger overnight as the trough nudges
closer and the nose of a slight jet maxima pushes into southern
Wyoming. As has been the trend, another active afternoon is expected
Friday. With increased moisture and instability, storms could be
more widespread and perhaps a bit stronger across the eastern
portion of the area tomorrow. Strong winds will be the main concern
again, though a better shear and moisture environment across Johnson
County will also favor a hail threat there.
The general troughiness continues through the weekend as low
pressure remains to our west and a blocking high to the east. This
means more daily rounds of showers and thunderstorms, with highs
peaking above normal for most. Another thing to note will be the
continued threat of snowmelt flooding given the expected
temperatures. Locally heavier precipitation with any convection
could exacerbate concerns further.
Looking ahead, there is currently not much indication of a major
change from this active pattern. Ensemble guidance continues to
favor precipitation chances through next week with above normal high
temperatures.
&&
.AVIATION...(For the 18Z TAFS through 18Z Friday afternoon)
Issued at 1035 AM MDT Thu May 25 2023
VFR conditions expected at all TAF sites through the entirety of
the period. Ceilings and visibility due to low stratus and fog has
lifted for JAC rapidly clearing early in the period. Another round
of scattered rain showers and isolated thunderstorms expected for
much of the CWA this afternoon after the 19-21Z time period south
to north. Spotty in nature with weaker mid level steering flow,
confidence is low to exact locations, so only carried VCTS at all
TAF sites through the sunset timeframe after 00-01Z due to
radiational cooling and exiting to the north and northeast.
Otherwise, expect a breeze up to 20-25kts possible with any of the
strongest storms with 15-18kts otherwise this afternoon and early
evening. Overnight, mid level cloud decks will scatter out with
winds diminishing to less than 10kts as the inversion sets up.
After sunrise, winds will remain light and variable through the
end of the period before increasing once again tomorrow afternoon
again with increasing rain shower and storm activity.
Please see the Aviation Weather Center and/or CWSU ZDV and ZLC for
the latest information on icing and turbulence forecasts.
&&
.FIRE WEATHER...
Issued at 1248 PM MDT Thu May 25 2023
The continued active pattern will bring another round of scattered
showers and thunderstorms to the area through the afternoon. Strong
and erratic outflow winds are the main concern with this
activity, which will mostly end after sunset. There will still be
some lingering showers overnight, though not very widespread.
Friday will bring another day of showers and thunderstorms, with
the possibility of some stronger storms across the eastern
portions of the forecast area, especially across Johnson county
and the Bighorns. Otherwise, high temperatures will continue to
peak above normal. Looking ahead, not much change is expected
through the weekend, with continued convection chances and warmer
than normal temperatures.
&&
.RIW WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
DISCUSSION...Myers
AVIATION...Lowe
FIRE WEATHER...Myers
Hazardous weather outlook, May 25, 12:42 AM MST, 12 hours 51 minutes before
Hazardous Weather Outlook
National Weather Service Riverton WY
142 AM MDT Thu May 25 2023
WYZ001>020-022>030-261300-
Yellowstone National Park-Absaroka Mountains-Cody Foothills-
North Big Horn Basin-Southwest Big Horn Basin-
Southeast Big Horn Basin-Owl Creek and Bridger Mountains-
Bighorn Mountains West-Bighorn Mountains Southeast-
Northeast Johnson County-Southeast Johnson County-
Teton and Gros Ventre Mountains-Jackson Hole-
Wind River Mountains West-Wind River Mountains East-
Upper Wind River Basin-Wind River Basin-Lander Foothills-
Green Mountains and Rattlesnake Range-
Natrona County Lower Elevations-Casper Mountain-Star Valley-
Salt River and Wyoming Ranges-Upper Green River Basin Foothills-
Upper Green River Basin-South Lincoln County-
Rock Springs and Green River-Flaming Gorge-East Sweetwater County-
142 AM MDT Thu May 25 2023
This Hazardous Weather Outlook is for Western and Central Wyoming.
.DAY ONE...Today and Tonight.
More showers and thunderstorms, with the best coverage across
northern and western Wyoming. Strong wind gusts and heavy rain are
the main threat. The highest possibility of strong thunderstorms is
in northern Wyoming.
Mountain snowmelt continues to keep water levels elevated on western
Wyoming creeks and rivers.
.DAYS TWO THROUGH SEVEN...Friday through Wednesday.
Friday through Tuesday...The coverage of showers and
thunderstorms increases, with the best chance coming across far
west and northern Wyoming. Mountain snowmelt continues.
.SPOTTER INFORMATION STATEMENT...
Weather spotters are encouraged to report significant weather
conditions according to standard operating procedures.
In the hours before
Special weather statement, May 25, 12:02 PM MST, 1 hour 31 minutes before
Special Weather Statement
National Weather Service Riverton WY
102 PM MDT Thu May 25 2023
WYZ003-251945-
Cody Foothills-
102 PM MDT Thu May 25 2023
...A strong thunderstorm will impact portions of east central Park
County through 145 PM MDT...
At 101 PM MDT, Doppler radar was tracking a strong thunderstorm near
Buffalo Bill State Park, or 10 miles southwest of Cody, moving
northeast at 20 mph.
HAZARD...Winds in excess of 40 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
This strong thunderstorm will be near...
Buffalo Bill State Park around 115 PM MDT.
Other locations in the path of this storm include Cody.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4452 10885 4433 10920 4433 10923 4435 10930
4454 10928 4449 10918 4449 10914 4453 10916
4460 10926 4460 10923 4461 10924 4461 10922
4462 10922 4464 10926 4463 10927 4465 10927
TIME...MOT...LOC 1901Z 207DEG 15KT 4441 10920
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH
LoweSpecial weather statement, May 25, 1:13 PM MST, 20 minutes before
Special Weather Statement
National Weather Service Riverton WY
213 PM MDT Thu May 25 2023
WYZ003-004-252045-
North Big Horn Basin-Cody Foothills-
213 PM MDT Thu May 25 2023
...A strong thunderstorm will impact portions of east central Park
County through 245 PM MDT...
At 213 PM MDT, Doppler radar was tracking a strong thunderstorm near
Meeteetse, moving northeast at 20 mph.
HAZARD...Winds in excess of 40 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
This strong thunderstorm will be near...
Meeteetse around 220 PM MDT.
Meeteetse Rim around 230 PM MDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4411 10898 4420 10907 4443 10881 4416 10860
TIME...MOT...LOC 2013Z 238DEG 18KT 4418 10894
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...30 MPH
LoweSpecial weather statement, May 25, 1:16 PM MST, 17 minutes before
Special Weather Statement
National Weather Service Riverton WY
216 PM MDT Thu May 25 2023
WYZ017-252045-
Wind River Basin-
216 PM MDT Thu May 25 2023
...A strong thunderstorm will impact portions of east central Fremont
County through 245 PM MDT...
At 216 PM MDT, Doppler radar was tracking a strong thunderstorm over
Hidden Valley, or near Shoshoni, moving northeast at 20 mph.
HAZARD...Winds in excess of 40 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
This strong thunderstorm will be near...
Boysen State Park around 220 PM MDT.
Shoshoni around 235 PM MDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4307 10825 4317 10834 4337 10814 4309 10784
TIME...MOT...LOC 2016Z 238DEG 18KT 4316 10818
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH
LoweSpecial weather statement, May 25, 1:26 PM MST, 7 minutes before
Special Weather Statement
National Weather Service Riverton WY
226 PM MDT Thu May 25 2023
WYZ030-252100-
East Sweetwater County-
226 PM MDT Thu May 25 2023
...A strong thunderstorm will impact portions of northeastern
Sweetwater County through 300 PM MDT...
At 226 PM MDT, Doppler radar was tracking a strong thunderstorm 16
miles northeast of Bitter Creek Rest Area, or 18 miles northwest of
Wamsutter, moving northeast at 25 mph.
HAZARD...Winds in excess of 40 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
This storm will remain over mainly rural areas of northeastern
Sweetwater County.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4171 10824 4177 10842 4215 10831 4192 10778
TIME...MOT...LOC 2026Z 215DEG 29KT 4180 10829
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH
LoweSpecial weather statement, May 25, 1:32 PM MST, 1 minute before
Special Weather Statement
National Weather Service Riverton WY
232 PM MDT Thu May 25 2023
WYZ009>011-252130-
Southeast Johnson County-Bighorn Mountains Southeast-Northeast
Johnson County-
232 PM MDT Thu May 25 2023
...A strong thunderstorm will impact portions of northeastern Johnson
County through 330 PM MDT...
At 232 PM MDT, Doppler radar was tracking a strong thunderstorm 14
miles east of Dullknife Reservoir, or 18 miles south of Buffalo,
moving north at 25 mph.
HAZARD...Winds in excess of 40 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Buffalo.
This includes the following highways...
Interstate 25 between mile markers 280 and 299.
Interstate 90 between mile markers 54 and 75.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4401 10673 4404 10687 4444 10689 4431 10629
TIME...MOT...LOC 2032Z 194DEG 21KT 4408 10678
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH
LoweHail, Park
- When
- May 25, 1:33 PM MST to 1:38 PM MST
- Where
- Park County, 0.69 mi N of Meeteetse to 2.13 mi NNE of Meeteetse
- Measured
- 1.75 in hail
- Property damage
- $5,000
- Reported by
- Trained Spotter
- Coordinates
- 44.160, -108.870
Trained spotters reported golf ball-sized to lime-sized hail in the vicinity of Meeteetse, WY. Several people reported damaged skylights and cracked windshields from the hail.
Hail, Big Horn
- When
- May 25, 3:30 PM MST to 3:35 PM MST
- Where
- Big Horn County, 5.62 mi NW of Greybull Arpt
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 44.570, -108.170
A trained spotter reported quarter size hail to the northwest of Greybull.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding and Flooding in Nebraska, May 25 to 28, 2023$1.2 million · 1 in hail · 7 events
- Hail and Damaging Wind in Montana, May 25 to 27, 2023$200,000 · 1.75 in hail · 6 events
- Flash Flooding and Flooding in Kansas, May 25 to 30, 2023$66,000 · 8 events
- Tornado in Florida, May 25, 20231 injured · $50,000 · EF0 · 1 event
- Hail in North Dakota, May 25, 20231.5 in hail · 8 events
- Flash Flood and Damaging Winds in Texas, May 25, 202363 kt wind · 4 events
- Hail and High Wind in Idaho, May 25 to 26, 20231.25 in hail · 4 events
- Hail in Colorado, May 25, 20231 in hail · 3 events
- Flash Flooding and Hail in Texas, May 25 to 26, 20231.5 in hail · 3 events
- Waterspouts in Gulf of Mexico, May 25, 20232 events
- Waterspout in South Atlantic Coastal Waters, May 25, 20231 event
- Damaging Wind in Texas, May 25, 202365 kt wind · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1100664, 1100667.